Alabama, 2022Tornado in Alabama, March 9, 2022
March 9, 2022 · NWS BMX · 1 event in 1 county or zone
A cluster of thunderstorms develop over southeast Alabama ahead of a cold front. One of the cells developed supercell characteristics and produced a tornado over Barbour County during the pre-dawn hours.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A cluster of thunderstorms develop over southeast Alabama ahead of a cold front. One of the cells developed supercell characteristics and produced a tornado over Barbour County during the pre-dawn hours.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before the first event at Mar 9, 4:25 AM CST, 25 minutes earlier.
Area forecast discussion, Mar 9, 4:25 AM CST, 25 minutes before
Area Forecast Discussion
National Weather Service Birmingham AL
425 AM CST Wed Mar 9 2022
.SHORT TERM...
/Updated at 0424 AM CST Wed Mar 09 2022/
Today through Thursday.
We have an active radar as a surface gulf low is riding NEWD across
the SE AL this AM. The warm front is just N of TOI and EUF (both
with 64/63 dew points and S winds), but S of MGM (which still has a
56 dew point). Severe weather remains possible for Pike/Barbour in
the very near term until this main cell moves onward. Most all of
the convection should clear out as the front exits EWD into GA this
morning. Will only leave minimal pops in S of I85 corridor for this
afternoon behind front with SW upper flow and some residual moisture
riding NWD into the area. Moisture will increase after midnight
tonight as an upper shortwave moves through the SW flow. Most shower
activity should stay along and south of the I85 corridor. As that
wave moves EWD, conditions should improve greatly in the early
morning hours Thursday. Otherwise, cool and cloudy conditions are
expected for today. Clouds are expected to clear some from the W on
Thursday with the exit of the upper system.
08
.LONG TERM...
/Updated at 0409 AM CST Wed Mar 09 2022/
Thursday night through Tuesday:
A southern stream positively tilted trough will be near Las Vegas to
start the period Thursday evening, while a northern stream trough
will be near Lake Winnipeg. These two troughs are expected to phase
into a narrow/deep trough across the Mississippi Valley by
Friday night. This phasing will cause a 170kt upper-level jet streak
to develop over the Deep South, with a 115kt mid-level jet streak
also located across Alabama by Saturday morning. At the surface the
stalled front along the Gulf Coast will attempt to lift northward as
a warm front, but its progress will be impeded by a lingering CAD
wedge over the Southeast as well as ongoing convection along the
Gulf Coast. Meanwhile a strong cold front will be moving in from the
northwest as an Arctic air mass invades much of the central and
eastern CONUS. The strong temperature gradient and strong ascent
from the trough will result in strong surface cyclogenesis taking
place across Alabama Friday night. Rapid deepening will occur as the
mid-latitude cyclone lifts up the East Coast, with surface pressures
dropping from 1007mb initially over Alabama at 6PM Friday, to 969mb
as the low reaches Maine at 6 PM Saturday, easily qualifying as bomb
cyclogenesis.
Models continue to trend slower with moisture return, and now
expect mainly dry conditions Thursday night and Friday morning.
Indeed Friday afternoon is looking drier as well except perhaps in
the far southeast counties near the warm front. That will quickly
change Friday evening as forcing and moisture rapidly increase as
the trough approaches. The threat for severe storms continues to
look conditional on whether the warm front is able to lift northward
into our far southeast counties. Deep layer shear is strong and mid-
level lapse rates are steep but surface-based instability is very
limited. Low-level shear also does not ramp up until the system
moves east of the area. But there could be a window for a couple
strong to severe storms southeast of the low track/south of I-85
Friday night and will mention a marginal risk there with a main
threat of damaging winds given the strong dynamics/wind fields.
Of more interest will be the very cold air mass coming in from the
northwest on the back side of the system. Cold air chasing moisture
always makes for a challenging wintry precip forecast, but based on
the model/ensemble consensus confidence is increasing in a
changeover to snow mainly north of I-20 before precipitation comes
to an end given the strong dynamics. A brief period of sleet is
possible as well in the transition zone. Warm ground conditions
will be a limiting factor, but accumulations less than one inch
will be possible mainly north of I-20 on grassy/elevated surfaces.
Highest amounts would be along the Highway 278 corridor. Also,
with temperatures dropping into the upper 20s in the far northern
counties by Saturday morning, any leftover moisture on roadways
whether from rain or melted snow could freeze, mainly on bridges.
Given the rapidly deepening low and strong high pressure moving in
behind it, a strong pressure gradient will be in place Friday
night and Saturday. This will result in sustained gradient winds
of 15 to 25 mph, and cold air advection will also be favorable for
gusts of 35 to 40 mph. Therefore a wind advisory will likely be
needed. This also results in wind chills in the teens across the
north Saturday morning, making the recent 80 degree temperatures a
distant memory. With 850mb temperatures around -10C, highs will
struggle to get out of the 30s in the northern counties Saturday
as well with wind chills remaining at or below freezing. Finally,
the gradient relaxes late Saturday night into Sunday morning as a
surface high moves overhead, which along with dew points in the
teens will be favorable for radiational cooling. Widespread low
temperatures in the low to mid 20s are expected, with some upper
teens in typically colder locations. Freeze warnings will be
needed over the weekend. Lows will be milder Sunday night, but
still at or a little below freezing as well.
Temperatures will moderate early next week, with rain chances
returning with a shortwave Monday night.
32/Davis
&&
.AVIATION...
06Z TAF Discussion.
LIFR/IFR/MVFR ceilings cover the area at this writing. Isentropic
lift covered much of the state in a saturated atmosphere. This
was occurring just over the top of a cold air mass sitting on the
ground. Therefore, IFR conditions will develop and hang around
through around 18z. All areas should also receive showers during
this period too. Thunder will be embedded in the showers. Thunder
is certainly possible especially south, so went ahead an mentioned
VCTS for MGM/TOI after 08-09z for a few hours. Other terminals are
a bit tricky as activity will be elevated. Will monitor for
possible additional inclusion. There will also be some vis issues
with the lowering cloud bases, precipitation, and fog. It appears
the lowest vis will be in the convective activity and over the
next 3-4 hours.
A surface low moves along the front and will actually pull
northward and move near TOI early Wednesday. This will allow
winds to be rather light and out of the east initially, then veer
all the way around to northerly at 10kts around 15z. Some slow
improvement in the ceilings will occur after 18z but most likely
still MVFR. The convection will move northeastward over the state
the next 6 hours or so and eventually move east of the area after
18z.
75
&&
.FIRE WEATHER...
The rain will end from northwest to southeast for most areas on
Wednesday, but RH values will remain above 50 percent. Rain returns
to at least the southeast half of the area Wednesday night, with
decreasing rain chances by Thursday afternoon. A strong cold front
brings more precipitation Friday night.
&&
.PRELIMINARY POINT TEMPS/POPS...
Gadsden 55 38 66 40 72 / 20 10 0 10 20
Anniston 56 41 66 44 72 / 30 10 10 10 20
Birmingham 56 40 66 44 72 / 20 10 0 10 20
Tuscaloosa 57 40 67 43 75 / 10 10 0 10 20
Calera 56 43 67 45 74 / 20 10 0 10 20
Auburn 58 48 67 50 71 / 80 50 20 10 40
Montgomery 58 48 69 48 76 / 40 40 10 10 30
Troy 59 50 69 50 75 / 70 70 20 20 50
&&
.BMX WATCHES/WARNINGS/ADVISORIES/...
None.
&&
Hazardous weather outlook, Mar 9, 4:33 AM CST, 17 minutes before
Hazardous Weather Outlook
National Weather Service Birmingham AL
433 AM CST Wed Mar 9 2022
ALZ011>015-017>050-101345-
Marion-Lamar-Fayette-Winston-Walker-Blount-Etowah-Calhoun-Cherokee-
Cleburne-Pickens-Tuscaloosa-Jefferson-Shelby-St. Clair-Talladega-
Clay-Randolph-Sumter-Greene-Hale-Perry-Bibb-Chilton-Coosa-Tallapoosa-
Chambers-Marengo-Dallas-Autauga-Lowndes-Elmore-Montgomery-Macon-
Bullock-Lee-Russell-Pike-Barbour-
433 AM CST Wed Mar 9 2022
This Hazardous Weather Outlook is for the counties served by the
National Weather Service office in Birmingham.
.DAY ONE...Outlook through Tonight.
Severe thunderstorms will remain possible early this morning in far
southeast portions of Central Alabama. The threats include a brief
tornado and damaging winds up to 60 mph.
.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.
Severe thunderstorms are possible Friday night after 6 PM. There is
a small window for these storms to develop near and south of
Interstate 85. Threats include damaging winds up to 60 mph and
quarter size hail.
Rain will likely become mixed with or change over to snow Friday
night. Light accumulations on grassy or elevated surfaces are
possible, mainly north of Interstate 20.
Breezy conditions are expected Friday night and Saturday. Northwest
winds of 15 to 25 mph with gusts up to 35 mph will be possible
across all of Central Alabama.
Temperatures are forecast to drop below freezing across portions of
Central Alabama Friday night, all of Central Alabama Saturday night,
and portions of Central Alabama Sunday night. Residents should take
action to protect sensitive vegetation.
.SPOTTER INFORMATION STATEMENT...
Activation of storm spotters and emergency management may be needed
early this morning and again Friday evening.
In the hours before
Special weather statement, Mar 9, 3:31 AM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Birmingham AL
331 AM CST Wed Mar 9 2022
ALZ049-091015-
Pike AL-
331 AM CST Wed Mar 9 2022
...A strong thunderstorm will impact portions of southwestern Pike
County through 415 AM CST...
At 331 AM CST, Doppler radar was tracking a strong thunderstorm over
Glenwood, or near Luverne, moving east at 45 mph.
HAZARD...Winds in excess of 40 mph and pea size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Troy, Brundidge, Goshen, Banks, Antioch, Troy University, Tarentum,
Hamilton Crossroads, Mossy Grove and Henderson.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
A Tornado Watch remains in effect until 800 AM CST for southeastern
Alabama.
&&
LAT...LON 3163 8618 3165 8616 3166 8616 3166 8615
3179 8615 3179 8619 3189 8587 3163 8578
3162 8587 3162 8618
TIME...MOT...LOC 0931Z 251DEG 38KT 3164 8621
MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH
25/OwenTornado, Barbour
- When
- March 9, 4:50 AM CST to 5:07 AM CST
- Where
- Barbour County, 2.51 mi S of Clayton Muni Arpt to 0.58 mi NW of White Oak
- Rating
- EF1
- Path length
- 9.14 mi
- Path width
- 280 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 31.844, -85.474
National Weather Service meteorologists surveyed damage in Barbour County and determined that it was consistent with an EF1 tornado, with maximum winds near 90 mph. The tornado touched down in an open field just west of County Road 43 where several softwood trees were uprooted. The tornado tracked northeast crossing County Road 53 where additional tree damage was noted including several trees on homes where minor damage was observed. It then crossed Highway 30 where a large construction business sustained damage to outdoor buildings in addition to uprooted trees. The tornado continued northeast and dissipated once it crossed County Road 79.
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Cold in Nevada, March 9, 20221 death · 1 event
- Tornadoes and Damaging Winds in Florida, March 9, 2022$279,000 · EF1 · 6 events
- Tornadoes in Alabama, March 9, 2022EF1 · 2 events
- Winter Weather in New York, March 9, 202224 events
- Winter Storm and Heavy Snow in Kansas, March 9 to 10, 202217 events
- Heavy Snow in Kansas, March 9 to 10, 202213 events
- Winter Weather in Pennsylvania, March 9, 20229 events
- Winter Weather in Nebraska, March 9 to 10, 20229 events
- Heavy Snow and Winter Weather in Pennsylvania, March 9, 20227 events
- Heavy Snow in New York, March 9, 20227 events
- Winter Storm and High Wind in Nevada, March 9 to 13, 2022101 kt wind · 6 events
- Winter Storm in Kansas, March 9 to 10, 20226 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1018305.